Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Wilmington, OH

August 9, 2000Gallatin County, Kentucky; Ohio County, Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 8:03 PM EDT for Gallatin County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:03 PM EDT (00:03 UTC)
Expired
Aug 9, 2000, 9:00 PM EDT
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Ohio County, IN, Switzerland County, IN, Gallatin County, KY

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:15 PM EDTThunderstorm Wind 50 ECountywide, INNumerous trees and power lines downed.
Aug 9, 8:15 PM EDTThunderstorm Wind 50 ECountywide, INTrees and power lines downed.
Aug 9, 8:50 PM EDTThunderstorm Wind 50 EGlencoe, KYNumerous trees were knocked down.
Aug 9, 9:00 PM EDTThunderstorm Wind 50 ECountywide, INNumerous trees and power lines downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr
Aug 9, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 100004
SVRILN
INC115-155-KYC077-100100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN NORTHERN KENTUCKY...
  OHIO COUNTY IN SOUTHEAST INDIANA...
  SWITZERLAND COUNTY IN SOUTHEAST INDIANA...

* UNTIL 800 PM EST (900 PM EDT)...

* AT 703 PM EST (803 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERE THUNDERSTORMS 6 MILES NORTHWEST OF WARSAW...OR
  ABOUT 8 MILES SOUTHWEST OF RISING SUN...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARSAW...
  RISING SUN...
  MILTON...
  PATRIOT...
  ETHERIDGE...
  VEVAY...

THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 
AND GOLF BALL SIZE HAIL.
$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:40 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 9, 7:40 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT WED AUG 9 2000

SOUTHWARD PUSH OF STORMS HAS SLOWED DURG PAST HR OR SO AND BEGINNING
TO GET SOME SIG TRAINING. WL GO AHD AND% ISSUE AN FFA FOR SE PORTIONS
OF FA THRU MIDNIGHT. WL ALSO TWEAK NRN ZONES TO CLEAR SOME CNTYS FROM
WATCH 669.

.ILN...FFA THRU MIDNT FOR KYZ097>100-OHZ078-079-081-088.

LOTT

In the hours before

Local storm report, Aug 9, 2:25 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    FAIRVIEW                  IN   WIND DAMAGE
08/09/00   FAYETTE                        TREES DOWN IN THE
                                          WESTERN PART OF THE
                                          COUNTY.

1035 AM    JACKSONVILLE              OH   WIND DAMAGE
08/09/00   CLARK                          TREES DOWN AROUND
                                          GERMAN TOWNSHIP.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 AM    PLAIN CITY                OH   WIND DAMAGE
08/09/00   MADISON                        TREES...POWER LINES AND
                                          POWER POLES DOWN.
                                          DAMAGE COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1127 AM    LANCASTER                 OH   WIND DAMAGE
08/09/00   FAIRFIELD                      NUMEROUS TREES DOWN.
                                          COUNTY WIDE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1130 AM    NEWARK                    OH   WIND DAMAGE
08/09/00   LICKING                        SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    KIRKERSVILLE              OH   1 INCH HAIL
08/09/00   LICKING                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    ST MARYS                  OH   .75 INCH HAIL
08/09/00   AUGLAIZE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 9, 2:30 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    LOGAN                     OH   WIND DAMAGE
08/09/00   HOCKING                        TREES DOWN COUNTY WIDE

1215 PM    LUCASVILLE                OH   WIND DAMAGE
08/09/00   SCIOTO                         TREES AND POWER LINES
M                                          DOWN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:08 PM EDTSevere Thunderstorm WarningILNGrant, Owen67 min
Aug 9, 8:10 PM EDTSevere Thunderstorm WarningILNRobertson65 min
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningILNCarroll37 min
Aug 9, 8:25 PM EDTSevere Thunderstorm WarningILNPendleton50 min
Aug 9, 8:41 PM EDTSevere Thunderstorm WarningILNBracken, Mason49 min
Aug 9, 8:55 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin50 min
Aug 9, 9:12 PM EDTSevere Thunderstorm WarningILNGrant, Owen48 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton30 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton2 hr
Aug 9, 10:32 PM EDTFlash Flood WarningILNCarroll118 min
Aug 9, 11:29 PM EDTFlash Flood WarningILNOwen3 hr
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningILNRipley52 min
Aug 9, 9:28 PM EDTFlash Flood WarningILNRipley, Switzerland62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.